1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

  1. KLMum

    KLMum Registered User

    Jan 12, 2015
    2
    We had suspected Mum had dementia for the last five years but she seemed to be managing ok. Then she had a stroke in August and while in hospital she was diagnosed with vascular dementia. This was confused by also having a urine infection. The doctor put her on respiridone, an antipyschotic, as she was having distressing hallucinations. She is still on it four months later and it seems to be making no difference and Mum is deteriorating. She has had several more urine infections, is extremely agitated and has had a number of falls. Does anyone have any experience of this drug?
     
  2. VickyG

    VickyG Registered User

    Feb 6, 2013
    327
    Birmingham
    Hi

    Risperidone is mainly used to treat Schizophrenia and Bipolar disorder, and sometimes for those that have autism. It can be used for episodes of extreme agitation or violent outbursts in Dementia sufferers, although a lot of GP's are usually reluctant to prescribe. If it is prescribed for Dementia, it's usually for short periods of time, I think around 4-6 weeks, and it should be reduced down, not stopped straight away. It can have huge effects. And some of the side effects are not nice either ( insomnia, dizziness, respiratory infections, nausea, headaches, joint ain to name a few ) There is a HIGH risk of stroke / mini stroke, and also Dysphagia ( swallowing )
    A lot of the elderly I know that had the medication, initially, it made them sleepy, and after a while, it didn't have the desired effect ( reducing the agitation ) but made them more susceptible to falls and the above side effects.
    My advice would be to see whoever prescribed and discus an alternative, especially as your Mum is having falls and is still agitated. UTI's and other infections play havoc with Dementia, so that needs to be gotten under control too, maybe Mum won't be AS agitated. I'm sorry if it's not much help or if I've told you anything you don't already know, but if there's anything more I can think of, i'll add it.

    Take care now x
     
  3. count2ten

    count2ten Registered User

    Dec 13, 2013
    186
    My mother was put on Amisulpride, a new antipsychotic when she became delusional - I hated her having these drugs, they are not licensed for elderly dementia because of the high mortality rate, but she was so anxious and agitated. They helped for about a week then her cognition and memory just deteriorated and although we took her off them she never got herself back again. We tried different ways to manage these fixed beliefs and she was ok for about 6 months then they tried Risperidone , but after a couple of days I took her off them as she was so drowsy and kept asking why I had given them to her. She then started to get very confused and muddled, had a nasty UTI which turned to urosepsis and is now in a care home due to being unsafe to stay at home any longer. I don;t know if the drugs made her worse or whether it was just the progress of her illness but the home she is in now has not one single resident on medication, it is a calm and caring place and a testament to non-drug methods of managing the anxieties and difficult behaviours. My only problem is coping with my own feelings of guilt, loss, separation etc and that I have somehow failed to keep her in her own home for any longer.
     
  4. VickyG

    VickyG Registered User

    Feb 6, 2013
    327
    Birmingham
    Hi

    Awful isn't it :( Don't get me wrong, sometimes medication has to be used, and not all those that take it have any adverse side effects. But for the most part, a lot of folk do.

    I'm glad your Mum is in a calm and relaxing envoironment, it sure does help, especially if the staff get to know their residents well, a lot of unwanted episodes of what might be deemed as 'challenging behaviour' can be avoided or diffused easily and quickly, given the right techniques and knowledge.

    What YOU'RE feeling will lessen in time, it'll always be hard, walking away and leaving your Mum in another's care, but you have to have a bit of life too, and then when you go visit, you will have nice times with Mum, quality time, just you and her.

    Take care and accept this (((hug))) x
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.